Minnesota, 2013Hail and Damaging Wind in Minnesota, August 31, 2013
August 31, 2013 · NWS ABR · 2 events in 2 counties and zones
Thunderstorms brought large hail and strong winds to parts of west central Minnesota.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms brought large hail and strong winds to parts of west central Minnesota.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 31, 2:36 PM CST, 32 minutes earlier.
Area forecast discussion, Aug 31, 2:36 PM CST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
336 PM CDT SAT AUG 31 2013
.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT
CONVECTION HAS BEGUN ALONG THE COLD FRONT ACROSS MARSHALL AND DAY
COUNTIES...WITH WEAKER POST FRONTAL SHOWERS AND STORMS FARTHER
WEST. FOCUS REMAINS ON THE CONVECTION ALONG THE FRONT...WHICH WILL
AFFECT THE EASTERN CWA FOR A FEW MORE HOURS. SVR WATCH 507 HAS
ALREADY BEEN ISSUED AND COVERS THE EASTERN CWA. ALL ACTIVITY WILL
END LATER THIS EVENING AS THE FRONT PUSHES FARTHER EAST INTO
MINNESOTA. HIGH PRESSURE WILL THEN BE BUILDING INTO THE AREA ON
SUNDAY WITH COOLER TEMPS ARRIVING AS WELL. HIGH PRESSURE WILL
REMAIN IN CONTROL OF THE WEATHER THROUGH MONDAY...BRINGING DRY
CONDITIONS AND PLEASANT TEMPERATURES.
.LONG TERM...TUESDAY THROUGH SATURDAY
NOT A WHOLE LOT HAS CHANGED IN 24 HOURS. AN UPPER LEVEL RIDGE IS
STILL FORECAST TO BUILD BACK INTO THE REGION. MOST OF THE PERIOD
IS EXPECTED TO REMAIN DRY WITH TEMPERATURES WARMING BACK INTO THE
80S AND 90S FOR MUCH OF THE CWA.
&&
.AVIATION...
18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS
VFR CONDITIONS ARE EXPECTED AT ALL TERMINALS THROUGH THE NEXT 24
HOURS...EXCEPT WHILE SHORT-LIVED THUNDERSTORMS ARE OCCURRING.
CONVECTION HAS ALREADY DEVELOPED ACROSS THE WESTERN DAKOTAS...AND
WILL WORK THROUGH THE CENTRAL AND EASTERN DAKOTAS NOW THROUGH
EARLY THIS EVENING ALONG AND AHEAD OF A FAST-MOVING COLD FRONT
SWEEPING SOUTHEASTWARD THROUGH THE NORTHERN PLAINS TODAY/TONIGHT.
LOOK FOR AN ABRUPT SWITCH IN WIND DIRECTION FROM
SOUTH-SOUTHWESTERLY AHEAD OF THE FRONT TO NORTHWESTERLY POST
FRONTAL...WITH SPEEDS INCREASING GENERALLY TO 10 TO 20 KNOTS WITH
HIGHER GUSTS FOR SEVERAL HOURS POST FRONTAL.
HAD A BRIEF WEAK RAIN SHOWER PASS OVER KPIR A LITTLE BIT AGO.
SEEING A FEW MORE ECHOES DEVELOPING OFF TO THE WEST OF KPIR RIGHT
NOW...AND MAY HAVE TO REINTRODUCE A TEMPO PERIOD OF TS THERE FOR
ANOTHER OUR OR TWO.
SCATTERED SHOWERS/THUNDERSTORMS ARE ONGOING RIGHT NOW AT KMBG AND
LOOK TO CONTINUE THERE UNTIL APPX 19Z...BEFORE THE KMBG TAF CLEARS
OUT.
FURTHER EAST...THE KABR AND KATY TERMINALS ARE ALSO EXPECTED TO
RECEIVE SOME SHOWERS AND THUNDERSTORMS THIS AFTERNOON...TIMED TO
REACH KABR BY APPX 21Z...POSSIBLY LASTING INTO EARLY THIS EVENING
AT KATY. BY THE TIME STORMS ARE GETTING INTO NORTHEAST SOUTH
DAKOTA LATER THIS AFTERNOON...SOME STORMS ARE EXPECTED TO BECOME
STRONG TO SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY
SEVERE WX THREAT.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&
SHORT TERM...TMT
LONG TERM...DORN
AVIATION...DORN
WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Aug 31, 2:59 AM CST, 12 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
359 AM CDT SAT AUG 31 2013
MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-010900-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
359 AM CDT SAT AUG 31 2013 /259 AM MDT SAT AUG 31 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.
.DAY ONE...TODAY AND TONIGHT
STORMS WILL REDEVELOP THIS AFTERNOON AHEAD OF A COLD FRONT. THE
RISK FOR SEVERE WEATHER WILL BE GREATEST EAST OF THE JAMES RIVER
VALLEY. STORMS WILL PROCEED TO THE EAST/SOUTHEAST...AND ARE
EXPECTED TO EXIT THE FORECAST AREA BY THE LATE EVENING/EARLY
MORNING HOURS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND EVENING.
CONNELLY
In the hours before
Local storm report, Aug 31, 2:21 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
321 PM CDT SAT AUG 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL 5 N ROSLYN 45.57N 97.49W
08/31/2013 E1.00 INCH DAY SD FIRE DEPT/RESCUE
ROSLYN FIRE DEPARTMENT REPORTED QUARTER SIZED HAIL ON
HWY 25 NORTH OF ROSLYN
&&
EVENT NUMBER ABR1300755
TROGDONLocal storm report, Aug 31, 2:48 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
348 PM CDT SAT AUG 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0341 PM HAIL 3 NNE NEW EFFINGTON 45.90N 96.90W
08/31/2013 E1.75 INCH ROBERTS SD PUBLIC
RESIDENT REPORTED GOLF BALL SIZED HAIL AS THE STORM
MOVED THROUGH
&&
EVENT NUMBER ABR1300756
TROGDONLocal storm report, Aug 31, 2:49 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
349 PM CDT SAT AUG 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0349 PM HAIL ROSHOLT 45.87N 96.73W
08/31/2013 E0.88 INCH ROBERTS SD TRAINED SPOTTER
SPOTTER REPORTED NICKEL SIZED HAIL ONGOING
&&
EVENT NUMBER ABR1300757
TROGDONThunderstorm Wind, Traverse
- When
- August 31, 3:08 PM CST
- Where
- Traverse County, 0.69 mi N of Wheaton
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 45.810, -96.500
Seventy mph winds downed some trees along with some large branches in Wheaton.
Hail, Big Stone
- When
- August 31, 3:31 PM CST
- Where
- Big Stone County, 2.53 mi NW of Odessa
- Measured
- 1.25 in hail
- Reported by
- Storm Chaser
- Coordinates
- 45.300, -96.360
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arkansas, August 31, 2013450 injured · 1 event
- Flash Flooding and Flooding in Kentucky, August 31, 20131 death · $83,000 · 63 kt wind · 16 events
- Hail and Damaging Winds in South Dakota, August 31, 20131 injured · $5.3 million · 2.5 in hail · 10 events
- Damaging Winds and Lightning Strike in Illinois, August 31, 2013$125,000 · 52 kt wind · 7 events
- Flash Flooding in New Hampshire, August 31, 2013$150,000 · 2 events
- Flash Flood and Hail in Massachusetts, August 31, 2013$130,000 · 50 kt wind · 4 events
- Damaging Winds in Kentucky, August 31, 2013$58,000 · 61 kt wind · 3 events
- Flash Flooding and Flooding in Kentucky, August 31, 20131 injured · $15,000 · 55 kt wind · 13 events
- Damaging Winds and Heavy Rain in Indiana, August 31, 2013$27,000 · 52 kt wind · 5 events
- Hail and Damaging Winds in Ohio, August 31, 2013$22,000 · 50 kt wind · 6 events
- Hail and Damaging Winds in Minnesota, August 31, 20131.25 in hail · 22 events
- Hail and Damaging Winds in Minnesota, August 31, 20132 in hail · 21 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 475535, 475534.